Come join others currently navigating treatment in our weekly Zoom Meetup! Register here: Tuesdays, 1pm ET.
Fill Out Your Profile to share more about you. Learn more...
Webinar: Corrective Breast Reconstruction: Getting the Results You Want Join us July 9, 2024 at 6pm ET. Register here.

Tamoxifen and bleeding

Options

I am 44 years old and premenopausal. I have been taking Tamoxifen for 8 months. I stopped getting my period in December right after starting the Tamoxifen and have not had a period for 8 months, not even spotting. This week I was at work and started what I thought was my period but after a couple hours turned into excessive bleeding like a faucet turned on and passing multiple large clots. I was soaking through a large pad every half an hour. I ended up in the ED a few hours later and was admitted. My hemoglobin dropped 3 points in 24 hours and I had to have a D&C to stop the bleeding and take biopsies. My imaging from my transvaginal ultrasound showed my endometrial lining in my uterus over a year has gone from 7mm to 2.4 cm. This is concerning for endometrial cancer. My biopsies came back benign thankfully. Has anyone had these issues with thickening of the endometrial lining causing severe bleeding from Tamoxifen? They seem to think it is the Tamoxifen and have taken me off of it until this resolves. I will be seeing my gyno and oncologist in a couple weeks but was curious if anyone has had this happen with no period at all for 8 months then severe bleeding?

Comments

  • rain88
    rain88 Member Posts: 160
    Options

    rnjen, I had the same problem. After 15 mths on Tamoxifen, I had massive vaginal bleeding. I was perimenoposal (at 48), but once on Tamoxifen, my periods stopped completely. My endometrial lining was also 24 mm and I thought the worst, and was mentally preparing myself for hysterectomy. Long story short, it ended up being a large polyp: benign! Apparently, taking tamoxifen helps block estrogen receptors in the breasts, but in the endometrium it creates an imbalance for lack of progesterone. So with "unopposed estrogen", the process of eliminating the build up that occurs naturally and it's eliminated through menstruation does not happen. My MO took me off Tamoxifen. I am actually off hormonal therapy completely. Best of luck to you!

  • rnjen
    rnjen Member Posts: 16
    Options

    Thank you for the reply. I have read that you can have heavy bleeding but this situation was something else. I appreciate you sharing that you had a similar experience. I thought that if I ever did get my period it would be a semi ' normal ' period. This is a learn as you go experience for sure… Glad to hear you were able to go off of your hormone therapy. Best of luck to you too!

  • salamandra
    salamandra Member Posts: 745
    Options

    I have a hormonal IUD that stops my periods. The oncologist wasn't crazy about it because of the hormones, but the risk is not clearly established and the quality of life benefits to me are so clearly established that we talked it through, she got a consult from an oncological gynecologist, and then noted in my file that we'd discussed it and she'd counseled me on potential risks.

  • rnjen
    rnjen Member Posts: 16
    Options

    Thank you for the comment salamandra. I will be seeing my gyno in a couple weeks and oncology to discuss my options. I will ask them if this is something that is possible. So far they have been pretty adamant that I should not have any hormone treatment. Thank you for sharing your treatment I appreciate it. Quality of life is definitely also a factor for sure.

  • dvcmom3
    dvcmom3 Member Posts: 13
    Options

    Not quite the same issue but at 52 and on Tamoxifen for 4 years now I have had a DNC once and just went for a full Hormonal work up from my GYN . All my hormones are normal or high !! I am still getting regular periods on this medication . I also do bruise very easily, have panic and anxiety attacks as well as other side effects but because my hormones are so high everyone agrees to leave me on this medication . I wish you luck with your side effects .